Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 74, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 4, 2017, 6:28 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2017, 6:28 PM MST (01:28 UTC)
- Expired
- Aug 4, 2017, 9:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 56 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 7:00 PM MST | FLASH FLOOD | Rimrock, AZ | IMPASSABLE ROADS DUE TO FLOODING AT SCHOOL HOUSE WASH AND BEAVER CREEK RD. |
| Aug 4, 8:30 PM MST | FLASH FLOOD | 2 Sw Mcguireville, AZ | BEAVER CREEK STREAM GAUGE INDICATED A FLASH FLOOD WITH A SUDDEN RISE OF 3 FEET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
227 WGUS55 KFGZ 050128 FFWFGZ AZC025-050430- /O.NEW.KFGZ.FF.W.0074.170805T0128Z-170805T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 628 PM MST FRI AUG 4 2017 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Yavapai County in west central Arizona... * Until 930 PM MST * At 625 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area, from just west of Camp Verde to near Rimrock. Up to one inch of rain has already fallen, with locally up to two inches just west of Camp Verde. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Camp Verde, Mcguireville, Montezuma Well, Montezuma Castle National Monument, Rimrock, Middle Verde, Lake Montezuma, Wet Beaver Creek Campground and V Bar V Visitors Center. This includes the following streams and drainages...Long Canyon... Russell Wash...Dry Beaver Creek...Racetrack Wash...Oak Creek...Grief Hill Wash...Gaddis Wash...Beaver Creek...Cherry Creek...West Clear Creek...Rarick Canyon...Walker Creek...Cienega Creek and Verde River. This includes the following highways... Interstate 17 between mile markers 275 and 302. State Route 260 between mile markers 213 and 223. State Route 179 between mile markers 299 and 301. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 3474 11167 3462 11157 3447 11202 3461 11208 $$ JJ
1 follow-up statement
277 WGUS75 KFGZ 050326 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 826 PM MST FRI AUG 4 2017 AZC025-050430- /O.CON.KFGZ.FF.W.0074.000000T0000Z-170805T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai- 826 PM MST FRI AUG 4 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR YAVAPAI COUNTY... At 823 PM MST, local law enforcement reported flooding in Rimrock, with Beaver Creek Road impassable. Other areas that have received heavy rain include Lake Montezuma, Camp Verde and Middle Verde. Very heavy rain of up to 2.5 inches has fallen just west of Middle Verde, and washes flowing toward town are likely to be flooded. This includes the following streams and drainages...Long Canyon... Russell Wash...Dry Beaver Creek...Racetrack Wash...Oak Creek...Grief Hill Wash...Gaddis Wash...Beaver Creek...Cherry Creek...West Clear Creek...Rarick Canyon...Walker Creek...Cienega Creek and Verde River. This includes the following highways... Interstate 17 between mile markers 275 and 302. State Route 260 between mile markers 213 and 223. State Route 179 between mile markers 299 and 301. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3474 11167 3462 11157 3447 11202 3461 11208 $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:55 PM MST, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 4, 3:55 PM MST, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 355 PM MST Fri Aug 4 2017 .SYNOPSIS...Another round of showers and thunderstorms is expected today before a drier and more stable airmass moves into the region over the weekend into early next week. This will result in much less storm coverage across northern Arizona. && .DISCUSSION... Another active thunderstorm day developed across northern Arizona today. This active pattern is expected to temper in the coming days, however, with southwesterly flow pushing a drier airmass into the region. While the decreasing moisture will likely limit the amount of storms developing over the area, some isolated showers will still be possible through the afternoon hours this weekend. Models are indicating the potential for returning moisture by the mid-to-latter stages of next week, and we will watch for this in the coming days. && .AVIATION...For the 00Z package...Scattered TSRA will persist mainly along and NE of a KCMR - KSEZ - KPAN line through 03Z. The strongest storm cells will produce IFR conditions and typical gusty winds. Storm activity should decrease aft 03Z, but isolated to scattered showers remain possible overnight. Scattered storms will redevelop Saturday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect scattered thunderstorm activity this afternoon and again on Saturday. Storms will produce locally heavy rain and gusty winds. Expect a drying trend with much less storm activity from Sunday through much of next week. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...KD AVIATION...MCT FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 4, 2:40 AM MST, 15 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 240 AM MST Fri Aug 4 2017 AZZ004>018-037>040-050330- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 240 AM MST Fri Aug 4 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Tonight The most likely initial development will be over the White Mountains and Mogollon Rim later this morning, with storm motion to the North and Northeast. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Moisture begins to decrease across the area limiting storms to a more isolated pattern through the weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Aug 4, 12:43 PM MST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1243 PM MST FRI AUG 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM FLASH FLOOD MAYER 34.40N 112.23W
08/04/2017 YAVAPAI AZ COUNTY OFFICIAL
BIG BUG CREEK AT SR 69 STREAM GAUGE REPORTED
A PEAK STAGE OF 5.1 FEET. THIS IS AN
ESTIMATED 4 FOOT RISE.
&&
MCTSpecial weather statement, Aug 4, 3:54 PM MST, 2 hours 34 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 354 PM MST FRI AUG 4 2017 AZZ008-037-038-042330- Yavapai County Valleys and Basins-Yavapai County Mountains-Oak Creek and Sycamore Canyons- 354 PM MST FRI AUG 4 2017 ...SPECIAL WEATHER STATEMENT FOR THE VILLAGE OF OAK CREEK... At 351 PM MST, Doppler radar was tracking a strong thunderstorm near Village Of Oak Creek moving east at 15 mph. Torrential rainfall is occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Pea-sized inch hail will also be possible with this storm. This strong thunderstorm will be near... Village At Oak Creek around 405 PM MST. Mile marker 305 on I-17 around 430 PM MST. Other locations impacted by this storm include Red Rock State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3475 11196 3484 11190 3479 11159 3468 11171 TIME...MOT...LOC 2251Z 286DEG 13KT 3479 11183 TM
Special weather statement, Aug 4, 4:50 PM MST, 1 hour 38 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 450 PM MST FRI AUG 4 2017 AZZ008-037-050015- Yavapai County Valleys and Basins-Yavapai County Mountains- 450 PM MST FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 515 PM MST... At 449 PM MST, Doppler radar was tracking a strong thunderstorm over Rimrock, or 8 miles northeast of Camp Verde, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Montezuma Well, Montezuma Castle National Monument, Rimrock, Lake Montezuma, Mcguireville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3462 11182 3470 11179 3470 11158 3457 11162 TIME...MOT...LOC 2349Z 276DEG 10KT 3466 11174 JJ
Local storm report, Aug 4, 5:01 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
501 PM MST FRI AUG 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM FLASH FLOOD 2 WNW VILLAGE AT OAK CR 34.79N 111.79W
08/04/2017 YAVAPAI AZ FIRE DEPT/RESCUE
SEDONA FIRE COULD NOT RESPOND TO AN
EMERGENCY DUE TO WATER FLOWING OVER VERDE
VALLEY SCHOOL ROAD. AT LEAST TWO FEET OF
WATER WAS FLOWING OVER THE ROADWAY.
&&
TMSpecial weather statement, Aug 4, 5:50 PM MST, 38 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 550 PM MST FRI AUG 4 2017 AZZ008-037-050130- Yavapai County Valleys and Basins-Yavapai County Mountains- 550 PM MST FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR THE CAMP VERDE AREA UNTIL 630 PM MST... At 548 PM MST, Doppler radar was tracking a strong thunderstorm moving into Camp Verde. The storm was moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Camp Verde, Middle Verde and Montezuma Castle National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3448 11198 3459 11203 3465 11186 3451 11177 TIME...MOT...LOC 0048Z 251DEG 9KT 3455 11195 JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:19 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 116 min |
| Aug 4, 5:50 PM MST | Special Weather Statement | FGZ | 40 min | |
| Aug 4, 8:04 PM MST | Areal Flood Advisory | FGZ | Yavapai | 116 min |
| Aug 4, 9:18 PM MST | Areal Flood Advisory | FGZ | Yavapai | 117 min |
| Aug 4, 9:31 PM MST | Flash Flood Warning | FGZ | Yavapai | 89 min |
| Aug 4, 11:36 PM MST | Areal Flood Advisory | FGZ | Yavapai | 114 min |
| Aug 5, 12:38 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 5, 4:03 PM MST | Special Weather Statement | FGZ | 42 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.